Alert archive / South Dakota / Tornado Warnings in 2007
Tornado Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 5, 2007, 4:08 PM MDT for Bennett County, Todd County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2007, 4:08 PM MDT (22:08 UTC)
- Expired
- May 5, 2007, 4:44 PM MDT
- In force
- 36 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Bennett County, SD, Todd County, SD
The radar
The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:10 PM MDT | HAIL 1.75 | 6 Ne Cody, SD | |
| May 5, 4:15 PM MDT | HAIL 0.75 | 6 N Cody, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:33 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 052208 TORUNR SDC007-121-052300- /O.NEW.KUNR.TO.W.0003.070505T2208Z-070505T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 508 PM CDT SAT MAY 5 2007 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA SOUTHEASTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 600 PM CDT(500 PM MDT) * AT 403 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 14 MILES SOUTHWEST OF SPRING CREEK...OR ABOUT 29 MILES SOUTHEAST OF MARTIN...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SPRING CREEK... TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LAT...LON 4298 10143 4299 10106 4321 10086 4328 10113 $$ SCHILD
2 follow-up statements
000 WWUS53 KUNR 052227 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 426 PM MDT SAT MAY 5 2007 SDC007-052236- /O.CAN.KUNR.TO.W.0003.000000T0000Z-070505T2300Z/ BENNETT SD- 426 PM MDT SAT MAY 5 2007 ...THE TORNADO WARNING FOR BENNETT COUNTY IS CANCELLED... AT 525 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED INTO TODD COUNTY...SO THE TORNADO WARNING HAS BEEN CANCELLED. LAT...LON 4309 10122 4304 10113 4327 10079 4337 10105 $$ SDC121-052300- /O.CON.KUNR.TO.W.0003.000000T0000Z-070505T2300Z/ TODD SD- 526 PM CDT SAT MAY 5 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST CENTRAL TODD COUNTY... AT 525 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC THUNDERSTORM. THIS TORNADIC STORM WAS LOCATED 13 MILES SOUTH OF PARMELEE...OR ABOUT 25 MILES SOUTHWEST OF MISSION...MOVING NORTHEAST AT 35 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING GOLF BALL SIZED HAIL. LOCATIONS IMPACTED INCLUDE... PARMELEE... AT 410 PM...GOLF BALL SIZED HAIL WAS REPORTED 6 MILES NORTHEAST OF CODY NEBRASKA. LEAVE MOBILE HOMES FOR SHELTER IN A STURDY BUILDING. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME... TREES...AND OTHER POTENTIAL DEBRIS. LAT...LON 4309 10122 4304 10113 4327 10079 4337 10105 $$ SCHILD
000 WWUS53 KUNR 052244 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 443 PM MDT SAT MAY 5 2007 SDC121-052253- /O.CAN.KUNR.TO.W.0003.000000T0000Z-070505T2300Z/ TODD SD- 543 PM CDT SAT MAY 5 2007 ...THE TORNADO WARNING FOR WEST CENTRAL TODD COUNTY IS CANCELLED... AT 542 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS WEAKENED...SO THE TORNADO WARNING HAS BEEN CANCELLED. THE STORM MAY STILL PRODUCE DANGEROUS LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 1100 PM CDT. PLEASE REPORT LARGE HAIL...VERY STRONG WINDS...OR STORM DAMAGE TO YOUR LOCAL DISPATCH OFFICE...SHERIFF...OR POLICE. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4309 10122 4304 10113 4327 10079 4337 10105 $$ SCHILD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 5, 4:00 PM MDT, 8 minutes earlier.
Area forecast discussion, May 5, 4:00 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 400 PM MDT SAT MAY 5 2007 .DISCUSSION...A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT THE REGION TONIGHT INTO SUNDAY...BRINGING SIGNIFICANT AMOUNTS OF RAINFALL TO MOST OF THE AREA. THERE IS ALSO A GOOD RISK FOR SEVERE STORMS EAST OF THE BLACK HILLS...ESPECIALLY TOWARD CENTRAL SD...THIS EVENING. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED WITH SEVERE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL SD. CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER THE NEBRASKA PANHANDLE...WITH WARM FRONT EXTENDING JUST SOUTH OF THE NEBRASKA/SOUTH DAKOTA BORDER. BANDS OF RAIN AND THUNDERSTORMS ARE CURLING NORTH OF THE LOW OVER WESTERN SOUTH DAKOTA. THIS WILL BRING WIDESPREAD RAIN TO MUCH OF THE AREA THROUGH THIS EVENING. FOCUS FOR SEVERE STORMS SHOULD MAINLY BE EAST OF A LINE FROM PHILIP TO MARTIN THIS EVENING WHERE SOME DANGEROUS STORMS WITH A FEW TORNADOES WILL BE POSSIBLE AS STRONG LOW LEVEL SHEAR DEVELOPS...ALONG WITH LOW LCL HEIGHTS. DRY SLOT IS SET TO PUSH NORTH INTO THE AREA LATER TONIGHT AS UPPER LOW TRACKS ACROSS WESTERN NEB AND THE BLACK HILLS AREA. NORTHEASTERN WYOMING AND THE NORTHERN HILLS WILL HAVE THE BEST CHANCES FOR THE MORE SIGNIFICANT RAIN OVERNIGHT...WITH SOME SNOW POSSIBLY MIXING IN LATE TONIGHT ACROSS THE HIGHER ELEVATIONS. AS UPPER LOW AND SURFACE LOW PUSH NORTH OF THE AREA ON SUNDAY... WIDESPREAD PCPN WILL COME TO AN END AT MOST LOCATIONS. WILL STILL SEE CHANCES FOR SHOWERS...WITH SOME STORMS POSSIBLE ACROSS THE EASTERN CWA INTO SUNDAY NIGHT. LOOKS LIKE THREAT FOR STRONG TO SEVERE STORMS WILL BE JUST EAST OF OUR AREA AS INSTABILITY SHIFTS EAST. HIGHS SUNDAY WILL MAINLY BE IN THE 50S AND LOWER 60S. WITH UPPER LOW AND TROF IN THE VICINITY ON MONDAY...WILL KEEP LOW CHANCE POPS IN FORECAST...WITH BEST CHANCES OVER THE BLACK HILLS AREA. TEMPS SHOULD BE A BIT WARMER MONDAY WITH SOME SUNSHINE EXPECTED. EXTENDED...UPPER LEVEL TROUGH SHIFTS EAST ON TUESDAY AS A FLAT RIDGE BUILDS INTO THE AREA FOR MID WEEK. MAINLY DRY CONDITIONS WILL PREVAIL WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM EACH DAY OVER SOME PORTION OF THE FORECAST AREA. TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THE EXTENDED. && .AVIATION...VFR CONDITIONS WILL DETERIORATE TO MAINLY MVFR CONDITIONS WITH AREAS OF IFR CONDITIONS AS A POTENT WEATHER SYSTEM BRINGS ABUNDANT RAIN TO THE AREA. AREAS OF IFR CEILINGS AND VISIBILITIES REDUCED BY RAIN WILL BE FOUND ACROSS THE HIGHER TERRAIN OF NORTHEAST WYOMING AND THE BLACK HILLS...WHILE RAIN SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH FOR THE BLACK HILLS TONIGHT. WY...FLASH FLOOD WATCH FOR THE BEAR LODGE MOUNTAINS TONIGHT. &&
Hazardous weather outlook, May 5, 6:25 AM MDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 625 AM MDT SAT MAY 5 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 625 AM MDT (725 AM CDT) SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING...EAST OF A LINE FROM LEMMON TO PINE RIDGE. THE THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION TODAY. ONE DISTURBANCE WILL PASS ACROSS THE AREA THIS MORNING...BRINGING A BAND OF RAIN AND EMBEDDED THUNDERSTORMS. ANOTHER DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON AND EVENING. SOME CLEARING IS EXPECTED BY EARLY AFTERNOON FOR AREAS EAST OF THE BLACK HILLS. THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE ACROSS THIS AREA. SURFACE LOW PRESSURE WILL MOVE FROM EASTERN COLORADO THIS MORNING TO NORTH CENTRAL NEBRASKA BY EARLY EVENING. A WARM FRONT WILL EXTEND NORTHEASTWARD ACROSS CENTRAL SOUTH DAKOTA. THIS FRONT AND APPROACHING DISTURBANCE WILL PROVIDE THE TRIGGER FOR FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN SOUTH DAKOTA PLAINS...ESPECIALLY EAST OF A LINE FROM PHILIP TO MARTIN. STRONG LOW LEVEL SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT. WITH THE SURFACE LOW EXPECTED TO BE NEAR SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING...CONDITIONS WILL ALSO BE FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP...ESPECIALLY ACROSS MELLETTE... TODD...AND TRIPP COUNTIES. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA EXPECTED TO RECEIVE AN INCH OR MORE OF RAINFALL THROUGH TONIGHT. STRONG NORTHWESTERLY WINDS WILL DEVELOP ACROSS NORTHEAST WYOMING BY THIS AFTERNOON AND CONTINUE INTO TONIGHT...WITH WIND GUSTS TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UPPER LEVEL STORM SYSTEM WILL REMAIN OVER THE REGION SUNDAY... BEFORE BEGINNING TO EXIT THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY FOR AREAS EAST OF THE BLACK HILLS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. GUSTY NORTH TO NORTHWEST WINDS CAN BE EXPECTED ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA ON SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
In the hours before
Local storm report, May 5, 12:01 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 7 SSW BATESLAND 43.04N 102.16W
05/05/2007 E1.50 INCH SHANNON SD TRAINED SPOTTER
1140 AM HAIL 8 SSE POTATO CREEK 43.42N 101.95W
05/05/2007 E1.00 INCH JACKSON SD TRAINED SPOTTER
1135 AM HAIL N ALLEN 43.28N 101.92W
05/05/2007 E1.00 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRLocal storm report, May 5, 12:27 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL N SWETT 43.17N 101.95W
05/05/2007 E0.75 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRLocal storm report, May 5, 1:18 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 3 SSE INTERIOR 43.69N 101.96W
05/05/2007 E0.75 INCH JACKSON SD PUBLIC
&&
WFO UNRLocal storm report, May 5, 2:10 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 3 WSW COTTONWOOD 43.95N 101.96W
05/05/2007 E0.88 INCH JACKSON SD TRAINED SPOTTER
&&
WFO UNRLocal storm report, May 5, 2:15 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HEAVY RAIN 8 SSE POTATO CREEK 43.42N 101.95W
05/05/2007 M2.40 INCH JACKSON SD TRAINED SPOTTER
2.40 INCHES OF RAIN SINCE 11 AM. STOCK DAM FULL AND
RUNNING OVER.
&&
WFO UNRLocal storm report, May 5, 2:52 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 17 NW PHILIP 44.22N 101.91W
05/05/2007 E0.75 INCH HAAKON SD TRAINED SPOTTER
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 28 min |
| May 5, 10:47 AM MDT | Severe Thunderstorm Warning | UNR | Bennett | 73 min |
| May 5, 11:38 AM MDT | Severe Thunderstorm Warning | UNR | Jackson | 67 min |
| May 5, 12:10 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 36 min |
| May 5, 12:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 44 min |
| May 5, 12:52 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 68 min |
| May 5, 1:53 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 72 min |
| May 5, 2:19 PM MDT | Flood Watch | UNR | Custer, Fall River, Lawrence, Meade, Pennington | 6 hr |
| May 5, 2:34 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 23 min |
| May 5, 3:04 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 56 min |
| May 5, 3:11 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 79 min |
| May 5, 4:38 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 20 min |
Nearby
Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.